Can I take pain medicine for arthritis if I'm also taking Coumadin?

Grant Cooper Health Guide November 12, 2009
  • Can I take pain medications if I am also taking Coumadin?

     

    The following story is fictional but is comprised from encounters with a few different patients I have seen over the years. I have changed details and combined the stories in order to comply with my patients' privacy.

     

    I had a patient come in the other day and tell me that she had terrible knee pain but that there was really nothing that could be done because she was on Coumadin. She had only come to see me because I had helped her best friend, and her best friend had insisted I could help her as well. I asked why she thought nothing could be done for her simply because she was on Coumadin.


    I learned that that this patient -- let's call her Mary -- was 82 and had suffered with knee pain for several years. She had been taking pain medications, but after she developed atrial fibrillation one year ago, her doctor put her on Coumadin and took her off her pain medications. Mary was not doing any physical therapy and in fact stayed at home in a chair or in bed most of the day because of the pain. On a scale of 1-10, with 1 being minimal pain and 10 being the worst pain imaginable, Mary said her pain on average was a 7 or 8.


    I assured Mary that there was a lot we could do for her. The idea that she could not have any pain medications while on Coumadin was simply not true. I called the cardiologist who was treating Mary, told him what Mary had told me and asked what was going on. The cardiologist assured me that he had never said such a thing. It was immediately apparent that there was a lack of communication between them.
    Mary was unfortunately not the first patient who had come to me thinking that she could not take any pain medications because she was on Coumadin. Patient-physician communication, or lack of communication, is an all-too-common problem that results in worse medical care and a worse patient-physician interactive experience for both participants. Much needs to be done to enhance this communication, and this will be the topic of a future blog.


    Being on Coumadin poses many challenges. Patients have to monitor their diet more closely (certain foods may affect the enzymes that interact with Coumadin and this can change bleeding times (which is how long it takes the blood to clot)., and be careful with razors, toothpicks, knives, and other sharp objects as these can lead to cuts which can lead to excessive bleeding. In addition, patients must make their doctors aware of all medications and supplements they are taking.

     

    Medications and nutritional supplements (including herbs such as garlic and Ginko) may impact bleeding time. Also, certain medications and supplements may increase the risk of bleeding. For example, non-steroidal anti-inflammatory medications (NSAIDs) such as ibuprofen may increase the risk of bleeding into the stomach.

     

    Acetaminophen (Tylenol) can also be dangerous to take if one is taking Coumadin because the acetaminophen is metabolized (digested) by the same enzyme in the liver that metabolizes the Coumadin. This can lead to changes in the amount of circulating Coumadin in the body, and this can lead to changes in the bleeding times.

  •  

    A discussion of all the different medications that interact to greater and lesser extents with Coumadin is beyond the scope of this blog. However, the take home point here is that Coumadin is not an absolute contra-indication to many pain medications. Being on Coumadin does mean that your doctors will need to confer and carefully consider which is the best pain medication for you that will be safest and most efficacious. Taking any pain medication can have risks, but living in chronic pain also has its risks; risks associated with immobility and pain.

     

    Once you start a new pain medication, your doctors will simply need to more closely monitor your bleeding time (INR) to make sure your Coumadin is maintained at a safe and steady dosage.


    What happened with Mary? After talking with her doctor, I started her on a Lidoderm patch, which is a topical anesthetic patch. The patch reduced her pain enough for her to get physical therapy. I talked with her about nutrition, but she was not interested in changing her diet or taking any supplements. I also gave her a medication called tramadol (Ultram) to help her sleep at night. Her INR was monitored by her cardiologist and was not affected by the treatment.

     

    After six weeks, she finished her physical therapy and her pain was at a pain level of 3 on average. She no longer needed the tramadol. She continued to use the Lidoderm patch occasionally but overall was feeling much better and was able to play with her grandkids in the backyard -- something she had not done in years.


    Are the above medications appropriate for everyone on Coumadin? No. Only your doctor can tell you what medications may or may not be appropriate for you. There are many contra-indications and every individual is different.

     

    My goal in this blog is to empower patients who may be on Coumadin to talk with their doctors about what pain medications may or may not be right for them. If your doctor says that nothing can be done for your pain because you are on Coumadin, make sure you get a full explanation and probably a second opinion.